Ice Storm, McDuffie
- When
- January 29, 12:28 PM EST to January 30, 4:00 AM EST
- Where
- McDuffie forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.483, -82.481 (the zone’s center; the record gives no point)
An ice storm started late Friday night and continued off and on through Saturday night. Most areas received a quarter of an inch of ice on trees and other structures.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
An ice storm started late Friday night and continued off and on through Saturday night. Most areas received a quarter of an inch of ice on trees and other structures. Some areas received a quarter to a half an inch of ice. These areas had some power outages which were of short duration. Overpasses and bridges iced up but ground temperatures of roadways kept the rain from freezing on them. Still, there were many accidents from people losing control when driving over the bridges and overpasses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 29, 10:21 AM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 AM EST SAT JAN 29 2005
.UPDATE...
LIGHT TO OCCASIONALLY MODERATE PRECIPITATION CONTINUES TO SPREAD
ACROSS THE CWA LATE THIS MORNING. TEMPERATURES HAVE BEEN NEAR
STEADY IN THE MIDDLE TO UPPER 20S THIS MORNING AND DO NOT EXPECT
MUCH RECOVERY THIS AFTERNOON. WILL LOWER AFTERNOON TEMPS JUST A TAD
FOR ALL ZONES. OTHERWISE NO MAJOR CHANGES PLANNED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...ICE STORM WARNING SCZ015-016-018-020>022-025>031 THROUGH
7 AM SUNDAY.
ICE STORM WARNING SCZ035>038-041 THROUGH 7 PM TODAY.
GA...ICE STORM WARNING GAZ040-063.065 THROUGH 7 AM SUNDAY.
ICE STORM WARNING GAZ077 THROUGH 7 PM TODAY.
&&
22HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 511 AM EST SAT JAN 29 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301011- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 511 AM EST SAT JAN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... AN ICE STORM WARNING IS IN EFFECT AS A LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE COMBINED WITH FREEZING TEMPERATURES NEAR THE SURFACE WILL CAUSE ICE ACCUMULATIONS OF 1/2 TO 3/4 INCH IN SOME AREAS. DRIVING CONDITIONS WILL BECOME HAZARDOUS AND RESIDENTS SHOULD POSTPONE TRAVEL IF POSSIBLE. POWER OUTAGES ARE ALSO POSSIBLE AS ICE ACCUMULATIONS WILL CAUSE POWER LINES TO FALL. .DAYS TWO THROUGH SEVEN... FREEZING RAIN AND SLEET WILL CONTINUE INTO DAY 2 HOWEVER ADDITIONAL ACCUMULATIONS WILL BE LIGHT. ALL PRECIPATION SHOULD END BY SUNDAY AFTERNOON. TOTAL ICE ACCUMULATIONS WILL BE UP TO 3/4 INCH OVER MAINLY WESTERN AND NORTHERN COUNTIES. PARTLY CLOUDY SKIES WITH A SLOW WARMING TREND IS EXPECTED DAYS THREE THROUGH SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 820 AM EST SAT JAN 29 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291617- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL... BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE... CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...EVANS... FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER... LEXINGTON...MANNING...MARTINEZ...NEWBERRY...NORTH AUGUSTA... OAK GROVE...ORANGEBURG...RED BANK...SOUTH SUMTER...SPRINGDALE... ST. ANDREWS...SUMTER...THOMSON...WAYNESBORO...WEST COLUMBIA... WINNSBORO AND WOODFIELDS 820 AM EST SAT JAN 29 2005 ...ICE STORM WARNING IN EFFECT FOR TODAY AND TONIGHT ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA... FREEZING RAIN HAS SPREAD ACROSS THE ENTIRE AREA THIS MORNING. CURRENT AIR TEMPERATURES ARE IN THE MIDDLE TO UPPER 20S AND WILL REMAIN STEADY THROUGH THE MORNING. SC-DOT ROAD TEMPERATURE SENSORS SHOW SOME ROAD SURFACES BELOW FREEZING AND SOME JUST ABOVE FREEZING. ROAD SURFACE TEMPERATURES WILL FALL SLOWLY THROUGH THE MORNING RESULTING IN ICY ROADS. TRAVEL IS DISCOURAGED TODAY AND TONIGHT. THE FREEZING RAIN WILL CONTINUE THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1123 AM EST SAT JAN 29 2005 ...AN ICE STORM WARNING REMAINS IN EFFECT TODAY FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA... GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291909- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL... BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE... CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...EVANS... FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER... LEXINGTON...MANNING...MARTINEZ...NEWBERRY...NORTH AUGUSTA... OAK GROVE...ORANGEBURG...RED BANK...SOUTH SUMTER...SPRINGDALE... ST. ANDREWS...SUMTER...THOMSON...WAYNESBORO...WEST COLUMBIA... WINNSBORO AND WOODFIELDS 1123 AM EST SAT JAN 29 2005 FREEZING RAIN CONTINUES TO SPREAD OVER THE AREA AS MOISTURE FROM THE GULF OF MEXICO OVERRIDES A STRONG ARCTIC HIGH PRESSURE SYSTEM IN THE CAROLINAS. ALL COUNTIES IN THE WARNING AREA ARE REPORTING ICE PATCHES...ESPECIALLY ON BRIDGES AND OVERPASSES. NUMEROUS ACCIDENTS HAVE BEEN REPORTED. IN ADDITION..SOME SLEET IS FALLING AND SNOW HAS BEEN REPORTED IN PARTS OF CHESTERFIELD COUNTY. SURFACE TEMPERATURES RANGE FROM THE UPPER 20S TO LOWER 30S WITH LITTLE CHANGE IN TEMPERATURE EXPECTED TODAY. THESE LOW TEMPERATURES WILL CAUSE HAZARDOUS WINTER CONDITIONS THROUGH THE DAY AND INTO THE NIGHT IN MANY AREAS. THE MAIN HAZARD IS THE ICE. ICE ACCUMULATIONS OF UP TO 3/4 INCH ARE EXPECTED OVER NORTHERN PORTIONS OF THE AREA AND FROM 1/2 TO 1/4 INCH OVER SOUTHERN PORTIONS. DUE TO THESE ICY CONDITION TRAVEL IS DISCOURAGED...AND THERE IS A DEFINITE POTENTIAL FOR SOME POWER OUTAGES. KEEP UP WITH THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE ON NOAA WEATHER RADIO OR THROUGH THE COMMERCIAL MEDIA.
The national radar mosaic for the moment the first event began.
5 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434215, 5434212, 5434214, 5434213, 5434216.